Thunderstorm Wind, Franklin
- When
- September 9, 4:28 PM EST to 4:32 PM EST
- Where
- Franklin County, Strong
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.800, -70.217
Numerous trees down in Strong.
A fast-moving line of showers and thunderstorms knocked over numerous trees in Oxford, Franklin, Somerset, and York Counties. Central Maine Power reported more than 9600 customers had interruptions in electrical service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A fast-moving line of showers and thunderstorms knocked over numerous trees in Oxford, Franklin, Somerset, and York Counties. Central Maine Power reported more than 9600 customers had interruptions in electrical service. The hardest hit service areas included Augusta, Farmington, and Bridgtonservice areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 9, 12:52 PM EST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 152 PM EDT SAT SEP 9 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY/... A STRONG COLD FRONT WILL MOVE OFF THE COAST THIS EVENING. AHEAD OF THIS FRONT A SOUTHWEST FLOW IS BRINGING IN MOISTURE AND INSTABILITY ALLOWING THE FRONTAL LIFT TO DEVELOP SHOWERS AND THUNDERSTORMS. MESO-ANALYSES SHOWS INCREASING CAPES AND LOWERING LIFTED INDEXES SUPPORTING INCREASING AND POSSIBLY STRONG CONVECTION. RADAR SHOWS ECHOES MOVING TO THE EAST NORTHEAST AT CLOSE TO 30 KNOTS. A COUPLE LINES OF STORMS HAVE FORMED OVER NEW YORK STATE. WILL MENTION SOME GUSTY WINDS AND BRIEF HEAVY RAIN WITH ANY THUNDERSTORMS THIS EVENING OVER MORE SOUTHERN AND COASTAL AREAS. OVER CENTRAL AND NORTHERN AREAS THE FRONTAL PASSAGE WILL END THE THUNDERSTORM THREAT THOUGH SOME SHOWERS WILL LIKELY LINGER ON FOR A FEW MORE HOURS. LOTS OF LOW LEVEL MOISTURE BEHIND THE FRONT AS NORTHERLY WINDS KICK IN OVERNIGHT. SHOULD BE QUITE A BIT OF CLOUDINESS AROUND AND SOME FOG BUT DONT EXPECT WIDESPREAD DENSE FOG DUE TO THE CLOUD COVER AND WINDS. ON SUNDAY THE HIGH BUILDS DOWN FROM CANADA AND CLOUDS BREAK QUICKLY ON A COOL DRY NORTHERLY WIND AND SUBSIDENCE FROM THE SURFACE HIGH PRESSURE SYSTEM. GENERALLY USED THE GFS40 AND MAV MOS GUIDANCE FOR THE SHORT TERM FORECAST. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... WE BEGIN THE PERIOD WITH SURFACE HIGH BUILDING SOUTHWARD INTO THE REGION FOR SUNDAY NIGHT THROUGH WEDNESDAY. DRY BUT UNSEASONABLY COOL WEATHER WILL RESULT. CLEAR SKIES AND LIGHT WINDS WILL PRODUCE AREAS OF FROST OVER THE DEEPER INLAND VALLEYS BOTH MONDAY AND TUESDAY MORNING...AND PERHAPS WEDNESDAY MORNING AS WELL. FOR THURSDAY AND FRIDAY WEAK SYSTEM PASSING TO OUR SOUTH WILL PROVIDE UNSETTLED WEATHER. AN EAST-WEST FRONTAL BOUNDARY WILL DROP SLOWLY SOUTH AND KEEP UNSETTLED WEATHER IN THE PICTURE FOR FRIDAY NIGHT AND SATURDAY. && .AVIATION... VISUAL FLIGHT RULES CONDITIONS MAY BRIEFLY LOWER DURING ANY SHOWERS OR GUSTY THUNDERSTORMS INTO EARLY THIS EVENING AHEAD OF THE APPROACHING COLD FRONT. ONCE THE FRONT MOVES BY LOWER CLOUDS WILL SPREAD INTO THE REGION CREATING INSTRUMENT FLIGHT RULES CONDITIONS. SOME LIGHT FOG MAY FOR AS WELL...BUT NOT ANTICIPATING A LOT OF DENSE FOG DUE TO CLOUD COVER AND A NORTHERLY WIND. && .MARINE... SHORT TERM (TONIGHT AND SUNDAY)...NO HEADLINES FOR THE SHORT TERM. WINDS WILL STAY BELOW SMALL CRAFT ADVISORY CRITERIA THOUGH SOME WIND GUSTS MAY REACH 25 KNOTS JUST AHEAD OF THE FRONT... ESPECIALLY WITH ANY THUNDERSTORMS...AND IN THE COLD AIR ADVECTION BEHIND THE FRONT LATE TONIGHT. SEAS WILL STAY JUST BELOW THE 5 FOOT THRESHOLD THROUGH THE SHORT TERM. LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...GENERALLY QUIET. HOWEVER... SWELLS FROM FLORENCE COULD REACH THE WATERS MONDAY AND TUESDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 323 AM EDT SAT SEP 9 2006 ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-101000- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM- WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 323 AM EDT SAT SEP 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT CROSSING THE REGION TODAY WILL THUNDERSTORMS TO DEVELOP THIS AFTERNOON. THERE IS A LIMITED POTENTIAL FOR STRONG TO SEVERE STORMS WITH THIS FRONT. NO WATCHES OR ADDITIONAL STATEMENTS ARE ANTICIPATED...BUT CONDITIONS WILL BE MONITORED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING IN THE MOUNTAINS AND NORTHERN FOOTHILLS SUNDAY NIGHT. FROST/FREEZE PRODUCTS MAY BE ISSUED. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS SHOULD CALL IN ANY SEVERE OR NEAR SEVERE WEATHER IF OBSERVED. APFFEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
445 PM EDT SAT SEP 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 8 W PLYMOUTH 43.74N 71.86W
09/09/2006 GRAFTON NH TRAINED SPOTTER
TREES AND WIRES BLOWN DOWN ON MILL RD IN RUMNEY.
&&
ERICSCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
452 PM EDT SAT SEP 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ENFIELD 43.64N 72.15W
09/09/2006 M0.75 INCH GRAFTON NH PUBLIC
&&
ERICSCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
457 PM EDT SAT SEP 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 18 NNW LACONIA 43.77N 71.61W
09/09/2006 E1.00 INCH GRAFTON NH LAW ENFORCEMENT
LARGE HAIL AND WIRES BLOWN DOWN IN ASHLAND.
&&
ERICSCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
514 PM EDT SAT SEP 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG MEREDITH 43.66N 71.50W
09/09/2006 BELKNAP NH LAW ENFORCEMENT
TREES BLOWN DOWN ON ROUTE 25 AND ALSO ON RIDGE RD.
&&
ERICSCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
521 PM EDT SAT SEP 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG MEREDITH 43.66N 71.50W
09/09/2006 BELKNAP NH PUBLIC
NUMEROUS LARGE BRANCHES DOWN.
&&
ERICSCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
522 PM EDT SAT SEP 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 18 NNW LACONIA 43.77N 71.61W
09/09/2006 M0.75 INCH GRAFTON NH PUBLIC
3/4 INCH HAIL IN ASHLAND.
&&
ERICSCThe Portland,ME radar (KGYX), 101 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous trees down in Strong.
Numerous trees down in Avon.
3/4 inch hail.
Numerous trees down.
Trees and wires down on Mc Wain Hill RD. Trees and wires down on Mill Hill RD.
Wires and large branches down on Allen RD.
Thundersorm winds snapped off the top of tree on Old Alfred RD in Waterboro. The treetop landed on a vehicle, killing the driver.
Several trees blown down on Holland Waite Hill RD.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, York | 2006-09-09 | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533838, 5533839, 5533840, 5533841, 5533842, 5533878, 5533879, 5533880.